Kansas, 2024Drought in Kansas, September 17 to 30, 2024
September 17 to 30, 2024 · NWS SGF · 2 events in 2 counties and zones
Severe (D2) Drought conditions developed across portions southeastern Kansas through the end of September. Sparse rainfall amounts occurred during the month allowing for the development of drought conditions over portions of southeastern Kansas.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe (D2) Drought conditions developed across portions southeastern Kansas through the end of September. Sparse rainfall amounts occurred during the month allowing for the development of drought conditions over portions of southeastern Kansas. Across southeastern Kansas Severe (D2) drought developed by the middle of the month and continued into October. Areas not in Severe (D2) Drought were in Moderate (D1) Drought and Abnormally Dry (D0) conditions. The primary impacts of the drought occurred in the agricultural communities. Hay growth was impacted along with reports of crop and vegetation impacts due to limited soil and surface moisture, stock ponds showed impacts and low flows on some streams and rivers were reported. Final reports of damages will be placed in the last month the drought occurred in the counties impacted in 2024.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 16, 11:51 PM CST, 9 minutes earlier. Its key messages:
- Dry and becoming unseasonably warm through the rest of the work week; hottest day Friday with highs near and above 90.
- Next rain chance this weekend.
Area forecast discussion, Sep 16, 11:51 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1251 AM CDT Tue Sep 17 2024
.KEY MESSAGES...
- Dry and becoming unseasonably warm through the rest of the
work week; hottest day Friday with highs near and above 90.
- Next rain chance this weekend.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 210 PM CDT Mon Sep 16 2024
Missouri is currently situated at the western periphery of a Rex
block over the east coast, with high pressure over the great lakes
and a low over North Carolina associated with potential tropical
cyclone Eight. There is a weak low over the AR/LA border, advecting
some upper level vorticity into our area this afternoon. Tropical
moisture is being slung into the area between the two lows, and we
have experienced some light rain showers all through the overnight
into this afternoon. As the low to the south lifts out, showers will
come to an end across southern Missouri later this afternoon.
Many are experiencing thick cloud cover today, keeping temperatures
largely in the 70s with a few 80s out west where the sun is has been
shining a bit more. Clouds will diminish through the evening as the
lift for the showers ends, but we are looking at some fog and low-
level stratus development in the early morning hours, primarily
affecting the south and east. The HREF is showing widespread
probabilities of 60-70% for visibilities less than 5 miles around
sunrise with more localized areas having an 80%+ for less than 3
miles. Fog is finicky and confidence is difficult to pin down,
so stay tuned for the evening and overnight forecasts that will
have a better handle on the potential as we get into the evening
hours. A Dense Fog Advisory may be needed for the Tuesday
morning commute.
Lows tonight will be in the mid 50s in valleys out east and up into
the low 60s elsewhere.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 210 PM CDT Mon Sep 16 2024
As we head into Tuesday, upper level ridging begins to build in from
the west. This will warm us up into the mid to high 80s with some in
the west reaching 90. It will be mostly sunny with a few passing
clouds being pushed through by the dissipating tropical system to
the east. The ridge will build over us for the next few days while
two lows in the northwest do some really fun Fujiwara-ing. This
ridge will keep us dry through the rest of the week and also
bring some unseasonably warm temperatures, with the ECMWF EFI
showing forecast highs for Friday and Saturday in the 80th
percentile of the M-climate. Friday will be the warmest, with a
forecast high of 94 in Joplin and 86 in Rolla. (See Climate
section below.)
The spinning low pressure systems in the west will work together to
impact the Ozarks Saturday. Stay up to date with future forecasts
for expected accumulations and impacts as these systems move
closer.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1233 AM CDT Tue Sep 17 2024
Branson (BBG) and the southern Missouri Ozarks/northern Arkansas
Ozarks at large quickly devolved into VLIFR fog conditions this
evening. All the classic radiational fog ingredients are in
place, and with a dense fog onset of 04Z, fog in the higher
terrain can be expected to remain dense until mid-morning. 15Z
is current estimate of full dissipation based on when the
temperature warms above the crossover temperature (68), but it
is entirely possible it takes longer to dissipate. Opted for a
TEMPO to cover increasing visibilities from VLIFR to IFR prior
to return to VFR in the late morning/early afternoon.
Areas near lakes and within river valleys (especially the
Gasconade river basin) will see fog and reduced visibilities as
well. The rest of the Missouri Ozarks can expect some light fog,
but areas dealing with terrain will experience the largest
visibility decreases. This does not include the SGF or JLN
terminals, which is why both terminals remain VFR for the TAF
period.
Light and variable winds overnight, strengthening to 5-10 kts
from the southeast during the day Tuesday. Clear skies give way
to clouds early Tuesday afternoon.
&&
.CLIMATE...
Issued at 351 AM CDT Mon Sep 16 2024
Record High Temperatures (Joplin):
September 19:
98/1954 Forecast: 93
September 20:
99/1954 Forecast: 94
Record High Minimum Temperatures (Springfield):
September 21:
73/1931 Forecast: 73
September 22:
70/2017 Forecast: 70
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.
&&
SHORT TERM...Nelson
LONG TERM...Nelson
AVIATION...Camden
CLIMATE...Camden
Hazardous weather outlook, Sep 16, 7:35 PM CST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
835 PM CDT Mon Sep 16 2024
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180145-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
835 PM CDT Mon Sep 16 2024
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Fog risk.
DISCUSSION...
Fog is expected to develop across portions of the area late
tonight into early Tuesday morning, potentially reducing
visibility to a mile or less at times and in spots.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Dry and much warmer than normal through the end of the week. The
next chance for rain will be this weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Wise
Drought, Crawford
- When
- September 17, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Crawford forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.507, -94.852 (the zone’s center; the record gives no point)
Limited periods of rainfall through the month allowed Severe (D2) Drought to develop across the County. Impacts across the region occurred over larger scale agriculture. Farm and stock ponds saw impacts with ground water levels falling. Crop and vegetation growth showed signs of stress due to limited moisture. Monetary crop losses for 2024 will be included in future reports when the drought ends and loses are assessed.
Drought, Cherokee
- When
- September 17, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Cherokee forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.169, -94.846 (the zone’s center; the record gives no point)
Limited periods of rainfall through the month allowed Severe (D2) Drought to develop across the County. Impacts across the region occurred over larger scale agriculture. Farm and stock ponds saw impacts with ground water levels falling. Crop and vegetation growth showed signs of stress due to limited moisture. Monetary crop losses for 2024 will be included in future reports when the drought ends and loses are assessed.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New Mexico, September 17, 202410 injured · $170,000 · 1 in hail · 8 events
- Drought in Missouri, September 17 to 30, 202416 events
- Damaging Winds in Colorado, September 17, 202465 kt wind · 16 events
- Damaging Winds and High Wind in Colorado, September 17, 202462 kt wind · 11 events
- Damaging Winds in South Dakota, September 17, 202481 kt wind · 11 events
- Damaging Winds in New Mexico, September 17, 2024$15,000 · 70 kt wind · 2 events
- Hail and Damaging Winds in Montana, September 17, 20241.75 in hail · 7 events
- Damaging Winds in Kansas, September 17 to 18, 2024$4,000 · 69 kt wind · 7 events
- High Wind and Dense Fog in Wyoming, September 17 to 22, 202476 kt wind · 6 events
- Damaging Winds in Texas, September 17, 2024$100 · 82 kt wind · 5 events
- Drought in Arkansas, September 17 to 30, 20244 events
- Damaging Wind and High Wind in Wyoming, September 17, 202468 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211070, 1211071.